What Are the Signs of an Ibuprofen Allergy?

Hives typically stem from an allergic reaction.
Itchy skin can be the result of an ibuprofen allergy.
Ibuprofen.
Article Details
  • Written By: C. Daw
  • Edited By: O. Wallace
  • Last Modified Date: 19 November 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Common signs of an ibuprofen allergy can range from facial swelling to more serious problems such as breathing difficulties, as well as the possibility of the body going into shock. Allergic reactions to ibuprofen are not very common, and the serious medical problems that can accompany any type of drug allergy are even less rare, but some people do have to deal with reactions to this commonly used medication. Most negative side effects are limited to swelling, rashes, and hives, along with other common responses by the body that are associated with any type of allergy.

Facial swelling is one of the most common signs that an ibuprofen allergy may be present. The face will become flushed and the eyes will redden and begin watering. Eyes that water, are red, become dry and itchy, are common indicators of an allergy. An allergic reaction to ibuprofen will almost always show in the face and the eyes before other signs are noticed.

Ad

Symptoms of an ibuprofen allergy are not always limited to the face and eyes. Rashes, hives, or even both can become present on any part of the body. The most common places that they appear are under the arms and on the torso, but they can surface almost anywhere. If itching and dryness appears while taking ibuprofen, it may be a sign that an allergy is present. If they appear along with facial swelling and watery eyes, then a licensed medical practitioner should be consulted immediately.

One of the more serious complications that can occur when an ibuprofen allergy is present can be difficulty in breathing. A person that already has asthma may experience an asthma attack that requires medication or immediate hospital care. Having a difficult time breathing can be serious enough in a normally healthy person, but when a person has asthma problems already it can become a life threatening issue. People afflicted with asthma are encouraged to discuss the possibility of an allergic reaction to ibuprofen with their medical provider, and discuss specific symptoms to watch for.

With an allergic reaction to ibuprofen, there is the possibility of the body going into shock. Shock is a serious condition that can cause numerous problems. If any signs of shock are shown in the person taking this over the counter medication, immediate medical help should be sought. An ibuprofen allergy very rarely causes this type of complication, but when it does, more serious problems will arise within a short period of time.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon964034
Post 11

After I took ibuprofen, I fell asleep and when I woke up my uvula was terribly swollen and my eyes were puffy. My throat started to close and I have asthma!

anon962592
Post 10

My son has an allergy to ibuprofen. He has spent three days lying in agony with pains in his stomach and difficulty breathing. The clinic said it was alcohol related. I was not convinced, nor was my son.

He had taken several ibuprofen to ease muscular pains and has ended up a million times worse. He has gastritis and is in constant pain with diarrhea. Thank goodness for the internet with websites like this to enable us to educate and share experiences.

anon954737
Post 9

I have been told not to take penicillin due to anaphylaxis, which I suffered while in surgery a few years ago. It was very serious and I almost died, but I didn't know anything about it until I woke up several hrs later in ICU after being on a resuscitator for several hours. I’d never had a reaction before and they think it was a reaction to Augmentin, but now I seem to be allergic to ibuprofen too. Whenever I have taken it, my eyes itch and swell. Why have I suddenly become allergic, when these things never affected me when I was younger?

anon936649
Post 8

I get swollen lips, followed 30 minutes later with a itchy type of swelling. My allergist said that once you are allergic to one type of pain meds you can become allergic to the others. I take Tylenol now but at a reduced dosage. With most allergies, you can get shots to help your immune system but with this type there is nothing the allergist can do to cure it or reduce the impact.

anon926766
Post 7

Rare side effects of ibuprofen are tingling in the hands/feet and heart problems. I am allergic to aspirin, so I take Tylenol. But someone gave me ibuprofen and like a dummy I tried it. I truly thought I was going to die.

I had a terrible pain in my chest and tingling in my left hand. Since I do not have insurance, I had all I could do not to call 911. But I stuck it out and the pain in my chest went away. But after over two weeks I still have the tingling in my hand. I will never take it again.

anon356920
Post 6

I found out yesterday I have an allergy to ibuprofen (after not taking it for about 10 years because of a different swelling "allergy"). My eyes turned red and swelled and were very itchy and I thought I was just going to fall asleep at the table. Then my throat was tight, like food was caught even though it wasn't. The roof of my mouth swelled up and the gums around my teeth were tingling. I took some benadryl and kept drinking water and rode it out. I have a rash on my torso today. It did scare me and people shouldn't take it lightly. The headache I took the ibuprofen for never did go away!

Ram419
Post 5

@umbra21: I have an allergy to Ibuprofen where my breath becomes constricted. It's really scary. I only found out because I had a headache one day at work and took some from the medicine cabinet there. About 10 minutes after taking it I had a hard time breathing. I almost went to the emergency room but was able to ride out the effects.

I don't know of any other allergies to drugs that I have, though. I usually stick to Aleve now. I do have allergies to grass, pollens, and molds. Spring and summer stink for me, with post nasal drip, sore throats and fatigue.

anon324287
Post 4

I've suspected for awhile that I might have an allergic reaction to ibuprofen because I have had facial swelling after taking aspirin and naproxen. So today I tried an experiment and took ibuprofen. Maybe that wasn't so smart because my lower lip started to get numb and swollen, and now there's a puffed up area under my eye. I just took some benadryl, hopefully the reaction won't be so bad. I hate that I'm limited to tylenol, which is OK for pain but does nothing for inflammation. Didn't have all these allergies when I was younger. Why now?

umbra21
Post 3

@croydon - It sounds like ibuprofen allergy symptoms aren't really that bad though. It's not like a peanut allergy where, if you get one whiff of peanuts, you can go into shock or anything like that.

Which is not to say that someone with an allergy of any kind should treat it lightly. But, it doesn't sound like anyone has to panic over an ibuprofen allergy.

croydon
Post 2

@KoiwiGal - I had a doctor tell me once that it's better to just take the medicine if you feel bad. Because your body can't really tell the difference between stress from pain and general stress and stress isn't going to help you to heal faster. So, anything that takes off the stress is a good thing.

I think there are probably all kinds of alternatives to ibuprofen though, if someone does have an allergy. I think the problem would be more that it seems to be used in a lot of different over the counter medicines, like cough drops and cold medications, so it would be annoying to have to always look at the labels to try to find the right one.

KoiwiGal
Post 1

I'm really glad that I don't have an ibuprofen allergy, because I end up taking it all the time. I like it much better than aspirin, because it's more anti-inflammatory and I feel like it does more to stop muscle aches (which is why I usually take it).

I tend to get pain in my jaw whenever I type too much, probably because I tense up my neck and jaw and don't sit properly. It can get really painful and can last for days if I don't take ibuprofen, because the pain makes me tense up even more. I try not to take too much, because I don't want to hurt my liver or get any other ibuprofen side effects, but I've found it's better to take it than to hope the pain goes away by itself.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email